• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between April - June 2009

The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period April - June 2009 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.

FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.

 

Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) April - June 2009

Product Name: Active Ingredient (Trade)
or Product Class
Potential Signal of a Serious Risk/New Safety InformationAdditional Information
(as of February 1, 2013)
Aliskiren (Tekturna, Tekturna HCT)Angioedema requiring intubation

The Adverse Reactions section of the labeling for Valturna was updated August 2010, to include angioedema requiring airway management and hospitalization.

Aliskiren and Valsartan (Valturna) Labeling approved August 4, 2010 (PDF - 256KB) 

FDA approved Valturna (an aliskiren-containing product) on September 16, 2009. Risk of angioedema was included in the Warnings and Precautions section of the labeling for Valturna.

The Warnings and Precautions section of the labeling for Tekturna was updated November 2009 to include angioedema requiring intubation.

Aliskiren (Tekturna) Labeling approved November 10, 2009 (PDF - 157KB)

AntipsychoticsAgranulocytosis

The Warnings and Precautions section of the labeling of all of the antipsychotics has been updated to add agranulocytosis.

Refer to the July 2009 Drug Safety Labeling Changes summary page, listing products with "labeling for the entire class of antipsychotic drugs," on the MedWatch Web site.

Bumetanide (Bumex)Serious skin reactions (Stevens-Johnson Syndrome, Toxic epidermal necrosis)

The Adverse Reactions section of the labeling has been revised to include these serious skin reactions.

Bumetanide (Bumex) Labeling approved January 21, 2010 (PDF - 68KB)

Cisplatin (Platinol)LeukoencephalopathyFDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.
Deferasirox (Exjade)Deaths

A Boxed Warning and new language has been added to the Warnings and Precautions, Contraindications, and Drug Interactions sections of the Exjade label about these deaths.

A Dear Healthcare Professional Letter was issued on February 17, 2010.

On February 18, 2010, FDA issued a Safety Alert.

Deferasirox (Exjade) Labeling approved January 28, 2010 (PDF – 174KB)

Gabapentin (Neurontin)Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

The Warnings and Precautions section of the labeling for Neurontin was updated August 2011, to include DRESS.

 

Gabapentin (Neurontin) Labeling approved August 10, 2011 (PDF-203KB).

Imatinib mesylate (Gleevec)Hearing disorders and hearing loss

FDA has determined that the current labeling is adequate and that no further regulatory action is needed at this time.

Immunosuppressants (transplant)BK virus nephropathyAn FDA Alert was issued July 2009 about labeling changes for immunosuppressant drugs for this event.
Information for Healthcare Professionals: Immunosuppressant Drugs: Required Labeling Changes
Natalizumab (Tysabri)Herpes viral infectionsFDA evaluated case reports in AERS and determined that the current labeling, which addresses herpes viral infections in the Warnings and Precautions and Adverse Reactions sections of the labeling, is adequate.
Natalizumab (Tysabri)Pericarditis

FDA decided that no action is necessary at this time based on limited available information.  FDA is continuing to monitor the issue.

Oseltamivir phosphate (Tamiflu)Hypothermia
The Adverse Reactions section of the labeling for Tamiflu was updated November 2010, to include hypothermia.
 
Oseltamivir phosphate (Tamiflu) Labeling approved November 5, 2010 (PDF - 414KB)
Riluzole (Rilutek)Interstitial lung diseaseThe Warnings section of the labeling was updated November 2009 to include Interstitial lung disease.  Riluzole (Rilutek) Labeling approved November 16, 2009 (PDF - 121KB).
Simvastatin (Zocor) and Diltiazem (Cardizem)Myopathy due to drug interaction

Drug Safety Communication

The Dosage and Administration, Contraindications, Warnings and Precautions, Adverse Reactions, Drug Interactions, and Use in Specific Populations sections of the labeling for Zocor were updated in June and October 2011.

Simvastin (Zocor) Labeling approved June 8, 2011 (PDF - 222KB)

The Dosage and Administration and Warnings and Precautions sections of the labeling for Zocor were previously updated in April 2010.

Simvastin (Zocor) Labeling approved April 8, 2010 (PDF - 202KB)

 

The Warnings and Precautions section of the labeling for diltiazem-containing products was updated in November 2010.

Diltiazem (Cardizem) Labeling approved November 23, 2010 (PDF - 96KB)

FDA Drug Safety Communication

FDA Patient Safety News, June 2010

TiclopidineDisseminated intravascular coagulopathyFDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.